Not All Patients with Hemiplegia Need Alteplase: A Case of H
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Migraine can present with an aura. Auras are unequivocally localizable to the cerebral cortex or brain stem and include visual disturbances, sensory loss, dysphagia and motor involvement. A hemiplegic migraine (HM) is a rare entity in which the migraine presents with a motor aura. A motor aura includes an abnormality of movements such as hemiplegia and hemiparesis (80–99%), ataxia and nystagmus (30–79%), dysphagia (5–29%) and some individuals will have visual changes. Motor involvement including weakness mimics the symptom complex of stroke, and hence, HM could be misdiagnosed and treated as an ischaemic stroke. Diagnosis requires a careful patient history and exclusion of potential causes of symptomatic attacks.

A 36-year-old female, with a prior cerebrovascular accident (CVA), presented to the emergency department with a 1-hour episode of acute right facial droop, slurred speech and right-sided hemiparesis. Preceding this episode, she complained of light sensitivity and headache. The NIH Stroke Scale score was 22 at presentation. Head CT confirmed no bleed. The patient was given alteplase under the supervision of a neurologist. Further workup for a CVA with brain MRI and a cerebral angiogram showed no acute or remote ischaemia or infarction. Cardiac and autoimmune disease work-ups were negative. The patient had no identifiable risk factors for a CVA and she recovered completely within 3 days. Detailed history-taking revealed that the patient was treated with alteplase 3 times for the same presentation from different hospitals in the last year. She was diagnosed with migraine and was prescribed topiramate; however, she failed to follow up due to financial reason.

HM presents with neurological deficits mimicking an acute CVA, and hence, makes it a diagnostic challenge. Due to the impetus to treat patients with stroke symptoms and the code stroke protocol in many medical centres to reverse function loss, the patient may receive highly dangerous medications such as alteplase. When patients are using multiple medical centres that are not related, mistakes are likely to be repeated, as in the case. Hence, a careful history, detailed physical examination and assessment of risk factors for a CVA should be considered prior to initiation of stroke protocol and the administering of alteplase, especially in an ER setting.

Source:https://www.ejcrim.com/index.php/EJCRIM/article/view/1585/2028
S●●●●●b A●●f and 4 others like this
Like
Comment
Share